Text Size :
A A A

Extrapyramidal Symptoms

Extrapyramidal symptoms are forms of abnormal body movements that are caused by a blockade of normal dopamine functions in the brain. They occur most commonly as side-effects of certain medications that block dopamine functioning, such as the Typical Antipsychotics, less commonly the Atypical Antipsychotics, and very rarely by antidepressants [ref].  Extrapyramidal symptoms are often found in people with Schizophrenia and Bipolar Disorder who use these medications [ref]. However, these symptoms can also occur in people with Schizophrenia who have never taken any of these medications [ref].

The four main types of extrapyramidal symptoms are Parkinsonian Symptoms, Dystonia, Akathisia, and Tardive Dyskinesia. See here for strategies on how to manage these symptoms.

Parkinsonian symptoms 

These symptoms are basically the same as the movement abnormalities that occur in Parkinson's Disease. They include:

A fine tremor that appears when a particular part of the body is at rest and that disappears with voluntary movement.  This is often seen in the hands, but can also occur in the mouth muscles, causing a puckering lip movement called rabbit syndrome.â

A rigidity or stiffness in the muscles, such that the joints of the limbs become very stiff.  This can also include cogwheel rigidity, where the joints of the limbs seems to extend in a ratchety fashion.

A general slowness or even absence of movement, called bradykinesia (ie. slow movement) or akinesia (absence of movement).  This can affect the movement of limbs, the fine movements of the fingers, the way the person walks (the feet tend to shuffle and the arms do not swing very much), the person's voice and their ability to swallow, and even their facial expressions, causing a mask-line, emotionless facial expression.

Poor balance and unsteadiness on one's feet.   

Dystonia 

A dystonia, or dystonic reaction, is when a muscle in the body suddenly contracts and freezes in a rigid position, which can be very uncomfortable, distressing, and even painful. Dystonias can affect all voluntary muscles in the body, including the neck (called torticollis), the eye muscles (called an oculogyric crisis), the tongue, jaw, and even the respiratory muscles, which can make it difficult to breathe.

Dystonic reactions are more likely to occur in younger individuals, especially young men, and in those who just recently started taking antipsychotic medications. Dystonic reactions are considered a medical emergency, and the person should be brought to medical attention immediately (see here for more information). 

Akathisia 

This is when a person experiences a need to move around a lot because they start to feel very antsy, restless or uncomfortable when they remain still or seated.  They can be seen pacing around, getting in and out of their seat, fretfully rubbing their thighs, or rocking back and forth.  Akathesia can often give a feeling of anxiety and make the person feel unable to relax.   

Tardive Dyskinesia 

This is when the person develops involuntary, slow, irregular and non-repetitive writhing movements (called choreoathetoid movements) of various parts of the body, most commonly the lips, tongue, face and neck, as well as the truck, hands and feet.  Although these movements can be very obvious to an observer, often the person is unaware or at least unconcerned by them.  However, these symptoms can be very disfiguring, especially when they involve movements such as lips smacking, the tongue protruding in and out of the mouth, or grimaces of the face. 

These symptoms tend to begin several months or even several years after an antipsychotic is started, especially a Typical Antipsychotic; for this reason it has the name tardive, which means late. It is estimated that the risk of developing Tardive Dyskinesia is about 5% for every year of using a Typical Antipsychotic, and 2% for every year of using an Atypical Antipsychotic [ref]. Tardive Dyskinesia is also more likely to occur as a side-effect from these medications in elderly individuals [ref]. Most of the time this side-effect is reversible once the medication is stopped, but in some cases it may be irreversible.

Tardive Dyskinesia can also become manifest when a person lowers or discontinues their Typical Antipsychotic. In that case, the symptoms will usually be short-lived.

 

prev | next

Cognitive Deficits

of Schizophrenia